Hail, Mountrail
- When
- June 18, 12:50 PM CST to 1:00 PM CST
- Where
- Mountrail County, 12.47 mi N of Blaisdell
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.510, -102.090
In the early afternoon of June 18th, Severe Thunderstorm Watch 465 was issued due to thunderstorms developing, and expected to be severe, in the vicinity of an approaching upper level low pressure system. Multiple severe thunderstorm warnings were issued.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
In the early afternoon of June 18th, Severe Thunderstorm Watch 465 was issued due to thunderstorms developing, and expected to be severe, in the vicinity of an approaching upper level low pressure system. Multiple severe thunderstorm warnings were issued. Several reports of large hail and severe thunderstorm wind gusts were received during the afternoon hours. In addition, flash flooding from very heavy rainfall was reported over far north central North Dakota, where slow moving thunderstorms produced rainfall amounts of up to four inches in one hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 18, 2:59 AM CST, 9 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 359 AM CDT THU JUN 18 2009 .SYNOPSIS... THE SUBTROPICAL RIDGE OVER THE GULF COAST IS FORECAST TO RETROGRADE GRADUALLY OVER THE NEXT FEW DAYS. THIS IS DUE TO DEAMPLIFICATION OF THE SOUTHWESTERN U.S. TROUGH AS THE LOCATION OF MORE CONCENTRATED SHORTWAVE ENERGY SHIFTS FROM THE SOUTHWEST TO THE PACIFIC NORTHWEST. FLOW ALOFT SHOULD GENERALLY REMAIN SOUTHWESTERLY...RESULTING IN HIGH TEMPERATURES A BIT ABOVE AVERAGE. .SHORT TERM...TODAY THROUGH SATURDAY NIGHT... UNSETTLED PERIOD TODAY THROUGH FRIDAY AS THE UPPER LEVEL TROUGH THAT IS CURRENTLY OVER THE ROCKIES CONTINUES TO SEND SHORTWAVE ENERGY ACROSS THE DAKOTAS...UNTIL FRIDAY NIGHT WHEN THE TROUGH HAS MOVED THROUGH THE WESTERN PLAINS AND AN UPPER LEVEL RIDGE BUILDS INTO THE REGION. THE FIRST FEATURE TO BRING CONVECTION POTENTIAL IS AN UPPER LEVEL SHORTWAVE MOVING OUT OF WYOMING ACROSS WESTERN SOUTH DAKOTA AND REACHING SOUTHWESTERN/SOUTH CENTRAL NORTH DAKOTA BY DAYBREAK. THIS INTENSE SHORTWAVE IS PROGGED TO MOVE SLOWLY ACROSS THE STATE AND REACH SOUTHEASTERN NORTH DAKOTA TONIGHT. HIGH K INDEX VALUES ABOVE 30 WITH SURFACE DEWPOINTS IN THE 60S AND FORECAST SOUNDINGS INDICATING REACHING CONVECTIVE TEMPERATURES TODAY. WILL MENTION SCATTERED THUNDERSTORMS WITH HEAVY RAIN POSSIBLE. THE NEW 06Z NAM IS INDICATING THIS UPPER LEVEL LOW MOVING SLOWER THAN THE PREVIOUS 00Z MODEL RUN...SO DAY SHIFT MAY WANT TO LOOK AT THE POSSIBILITY OF FLASH FLOOD WATCHES DEPENDING ON HOW CONVECTION PANS OUT WITH THIS SHORTWAVE. FARTHER WEST...CURRENTLY A SURFACE LOW OVER SOUTHERN SASKATCHEWAN/MANITOBA WITH A SURFACE TROUGH EXTENDING SOUTHWARD ALONG THE MONTANA/NORTH DAKOTA BORDER IS FORECAST TO MOVE ONLY SLIGHTLY EASTWARD TODAY. THIS SURFACE FEATURE WILL ALSO BE A FOCUS OF THUNDERSTORM FORMATION THIS AFTERNOON AS THE HEATING OF THE DAY GETS CONVECTION GOING. ALSO THE MAIN LONGWAVE TROUGH OVER THE ROCKIES WILL HAVE MOVED INTO EASTERN MONTANA/WYOMING BY EVENING. THIS FEATURE IS FORECAST TO MOVE INTO WESTERN NORTH DAKOTA TONIGHT AND MOVE ACROSS THE STATE ON FRIDAY. THUS SCATTERED THUNDERSTORMS WILL BE IN THE FORECAST THROUGH FRIDAY. FRIDAY NIGHT AND SATURDAY THE STATE WILL BE UNDER THE INFLUENCE OF AN UPPER LEVEL RIDGE...AS A LARGE SYNOPTIC SCALE LONGWAVE TROUGH MOVES INTO WESTERN NORTH AMERICA AND THE ROCKIES. SHORTWAVES MOVING UPSTREAM FROM THE TROUGH ARE EXPECTED TO REACH WESTERN NORTH DAKOTA SATURDAY NIGHT. THIS FEATURE WILL INFLUENCE THE ACTIVE WEATHER FOR THE LONG TERM PERIOD. && .LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT... TRACKING LOW-PREDICTABILITY SHORTWAVES EJECTING OUT OF AN UPPER LEVEL TROUGH IS A FORECASTING NIGHTMARE. SO...GRIDS WERE NUDGED TOWARD A 00 UTC GFS/ECMWF BLEND...WHICH IS ALSO A GOOD APPROXIMATION OF 00 UTC GEFS MEMBERS. GENERALLY KEPT TEMPERATURES ABOVE AVERAGE WITH THE SOUTHWESTERLY FLOW ALOFT...WHICH ALSO WARRANTS MENTION OF PRECIPITATION CHANCES DURING EVERY PERIOD. && .AVIATION... VFR CONDITIONS ARE FORECAST AFTER A BRIEF PERIOD OF FOG IN MINOT AND DICKINSON THIS MORNING. FOR THIS AFTERNOON AND EVENING...ANOTHER STORM SYSTEM WILL SPARK A FEW THUNDERSTORMS...AND SOME COULD BECOME SEVERE WITH LIGHTNING...HAIL AND DAMAGING WINDS. SHORT PERIODS OF MVFR/IFR ARE POSSIBLE WITH ANY STORMS THAT DO MOVE OVER AERODROMES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && JV/SCHECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 511 AM CDT THU JUN 18 2009 NDZ003>005-011>013-018>023-025-031>037-040>048-050-051-191015- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-DUNN-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON- BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 511 AM CDT THU JUN 18 2009 /411 AM MDT THU JUN 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY. SOME STORMS MAY CONTAIN HEAVY RAIN. SOME STORMS COULD BECOME SEVERE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE OF THUNDERSTORMS CONTINUES ON FRIDAY. AFTER A BREAK FROM ACTIVITY FRIDAY NIGHT AND SATURDAY...THE CHANCE OF THUNDERSTORMS IS FROM SATURDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NDZ001-002-009-010-017-191015- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE- 511 AM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE OF THUNDERSTORMS CONTINUES ON FRIDAY. AFTER A BREAK FROM ACTIVITY FRIDAY NIGHT AND SATURDAY...THE CHANCE OF THUNDERSTORMS IS FROM SATURDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
116 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND GST NE EDGELEY 46.36N 98.71W
06/18/2009 E50 MPH LAMOURE ND TRAINED SPOTTER
45-50 MPH ESTIMATED WIND GUST. SMALL BRANCHES DOWN. PEA
SIZED HAIL. 0.31 INCHES OF RAIN IN 10 MINUTES.
&&
MAHThe national radar mosaic for the moment the first event began.
4 thunderstorm wind, 2 hail, 2 flash flood, 1 funnel cloud. Local standard time, as filed.
The wind speed was estimated.
The severe thunderstorm wind gust was accompanied by penny size hail.
Severe thunderstorm wind gusts blew down several large trees in the city of LaMoure, knocking out power to several homes.
Rainfall amounts ranging from three to four inches in one hour resulted in flash flooding over western Rolette County. Water was reported over Highway Five west of Dunseith, and was closed for several hours. The flash flooding occurred in a rural area and there were no reports of flooded structures.
Rainfall amounts ranging from three to four inches in one hour resulted in flash flooding over far eastern Bottineau County. Water was reported over Highway Five west of Dunseith, and was closed for several hours. A few county roads were closed due to high water and minor repairs were needed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168329, 168331, 168333, 173109, 168334, 168336, 168337, 168338, 168339.